Hail, Fayette
- When
- March 30, 6:50 PM EST
- Where
- Fayette County, 0.87 mi SE of Broad Ford
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.040, -79.610
Similar to the hail event earlier in the month, low-level instability was muted during the evening of March 30th. After rain earlier in the day, another round of thunderstorms developed along an advancing cold front in central Ohio and rolled to the south and east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Similar to the hail event earlier in the month, low-level instability was muted during the evening of March 30th. After rain earlier in the day, another round of thunderstorms developed along an advancing cold front in central Ohio and rolled to the south and east. Strong shear and elevated instability led to a couple reports of marginally large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 30, 6:49 PM EST, 1 minute earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 749 PM EDT Sat Mar 30 2024 .SYNOPSIS... Multiple rounds of showers and thunderstorms, possible strong to severe at times, are expected through the rest of the weekend and into early next week. The greatest potential for flooding and severe thunderstorms will be Monday night and Tuesday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... KEY MESSAGES: - Showers and thunderstorms this evening. Strongest over OH/WV - Showers and thunderstorms taper off after 11pm, after which dry weather is expected. --------------------------------------------------------------- The waning trend for the convection continues. Thus, additional counties were removed in OH and the panhandle of WV. The watch was extended into Greene, Marion, and Monongalia as an area of 7 degree Celsius mid level lapse rate was noticed. If cells can still achieve a decent height, perhaps another cell or 2 will develop or recycle. Otherwise, the calls begin to slowly move out of the impressive shear and instability as they slide southeast. A weak cell, caught some terrain effect in Fayette County likely enough to tap into some midlevel instability and thus, the warning in Fayette. This is expected to be the only case and the watch will not be expanded to include Fayette at this time. Previous discussion...currently, the front remains just to the northwest with a waning line of embedded super cells. Latest trends indicate waning surface based instability and an increase in outflow winds with the cells. Thus, a weakening trend has been noticed and this will continue through 02Z before it exits the forecast area. A line of counties to the northwest was removed from the watch and another teir will be removed by 00Z. Storms should wane and exit the area to the southeast by roughly 10pm as the front pushes through the area, leaving behind dry conditions for the remainder of the night. Overnight lows dip into the upper 30s along the I-80 corridor and low to mid 40s farther south. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... KEY MESSAGES: - Dry much of Sunday; previously-stalled front to the south begins to drift northward into the local area. - More widespread showers/storms Sunday night and Monday night, with the potential for flooding due to heavy rain in showers and thunderstorms training along the front. - Heaviest widespread rain expected Monday night. ----------------------------------------------------------------- Sunday starts off with a stalled front south of the area, resulting in dry weather (but lingering cloud cover) throughout the day. Highs climb into the low to mid 50s near I-80 and upper 50s to around 60 farther south. Another wave of low pressure is expected to track along the stalled front Sunday, triggering more showers and storms to develop across the Midwest as it does. These push eastward through the day, reaching the Ohio Valley and local area late in the evening and overnight into Monday as the front itself begins to drift northward again. There is low-end potential for some of these storms to become strong or severe as they traverse the Ohio Valley, potentially bringing gusting winds or hail to parts of southeast Ohio and northwest WV as they move through Sunday night. The bigger focus with this period will be on flooding rain potential, as these showers and storms could train over the same areas due to their east-west motion along the east-west oriented front Sunday night. There remains a fair amount of spread in rainfall probabilities in the NBM, with the 25th and 75th percentiles depicting roughly 0.3" and 1.0" during that overnight period, respectively. These probabilities may also be underrepresenting the true rainfall potential, since it is still too far out for CAMs to be included and global models may struggle to accurately resolve the convective nature of these showers/storms training along the front. Therefore, our current forecast biases a bit on the higher end of the probabilities, with almost the entire area forecast to see more than 0.5" and a locally higher swath of 1.0-1.3 inches stretching from roughly New Philadelphia to Pittsburgh to Latrobe (where the front is expected to generally be located during that period). Yet another disturbances moves along the nearly-stationary front Monday night, bringing another round of widespread rainfall with even greater flooding rain potential. By this time, portions of the local area may have already seen upwards of 1.0-1.5 inches of rainfall between the Saturday and Sunday night waves. This will mean soils could be saturated by the time the Monday night disturbance moves through, leading to more runoff potential and a heightened risk for flash and/or areal flooding due to heavy rain. In general, rainfall totals appear to be even higher in the Monday night wave, with latest rainfall probabilities showing a 60% or greater chance areawide of 1.0" and even a 50% or greater chance of at least 1.5" for areas south of Pittsburgh along the PA/WV border and into southeast Ohio. && .LONG TERM /TUESDAY THROUGH SATURDAY/... KEY MESSAGES: - Showers, heavy rain, and a severe storm potential Tuesday - Colder and windy for the second half of the week with rain and snow showers ------------------------------------------------------------------- Model ensembles indicate warm front should continue lifting north across the region Tuesday, as a surface low tracks toward the Lower Great Lakes and Upper Ohio Valley region. Ongoing locally heavy rain is possible, continuing the flood potential. Surface heating south of the front should result in increasing instability through the day Tuesday. Strong shear is also progged through peak heating, as the surface low's associated cold front approaches. Uncertainty exists in the details, but current indications are that severe storms will be possible in the afternoon and evening across the region, with the greatest focus along and south of I-70. The front should cross the area by Tuesday evening, as the parent shortwave trough closes into an upper low across the Lower Great Lakes and Upper Ohio Valley region. Rain and snow showers are expected through at least Thursday as model ensembles indicate the low will persist across the region. The upper low should exit the region Friday, with dry weather returning. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... General VFR cigs across the region to begin the period. A line of showers and storms will move through the southern half of the area early in the forecast. Have included showers at ports from PIT south, with a tempo of -tsra. FKL and DUJ look to remain in MVFR cigs through the evening and into the overnight hours. Low confidence forecast for the overnight and Sunday morning periods. With the exception of DUJ and FKL, models are showing a period of general VFR, where skies may temporarily clear. Then a rapid development of fog and stratus late tonight. It will be a race to see what develops first. Have put in MVFR fog at all ports with tempo restrictions to LIFR at the ports near a river. Also lowered cigs to high IFR/low MVFR with some tempo LIFR at ports with denser fog. Models are holding on to the low clouds and fog through the morning hours with improvement during the afternoon. FKL/DUJ will remain LIFR/IFR through Sunday morning with an improvement to MVFR Sunday afternoon. Light and variable winds are anticipated through the period. .Outlook... Restrictions in showers/possible thunderstorms return Sunday night and Monday night. && .HYDROLOGY... Widespread rounds of rain are expected beginning today, and periodically continuing through Tuesday. The initial rounds should act to saturate the ground, resulting in an increased flood potential as additional showers and thunderstorms occur, especially later Monday and Tuesday. Ensemble probabilities for at least 2 inches of total rainfall range from 30-60 percent, with the highest values seen across WV and the Laurel Highlands. In general, 1-3 inches of total rainfall is expected through the period, with localized higher amounts possible across WV. The highest rainfall rates are expected to fall Monday night into Tuesday morning. This may result in areas of flooding or flash flooding. Our area remains in a Marginal Risk (1/5) for excessive rainfall during this period. Model ensembles also continue to indicate rises on area rivers as runoff from the rainfall occurs. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Cermak/WM NEAR TERM...Shallenberger SHORT TERM...Cermak/WM LONG TERM...Cermak/WM AVIATION...22 HYDROLOGY...
Hazardous Weather Outlook National Weather Service Pittsburgh PA 406 PM EDT Sat Mar 30 2024 OHZ040-041-050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001-002- 312015- Carroll-Columbiana-Jefferson OH-Mercer-Venango-Forest-Lawrence- Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Westmoreland- Higher Elevations of Westmoreland-Indiana- Higher Elevations of Indiana-Hancock-Brooke- 406 PM EDT Sat Mar 30 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rainfall totals ranging from 1 to 3 inches are possible through Tuesday. This could result in flooding or flash flooding, along with elevated river levels, mainly late Monday and Tuesday. In addition, severe thunderstorms are possible Tuesday. Damaging wind and large hail are expected to be the main hazards. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ029-031-075-076-WVZ021-509>514-312015- Washington-Greene-Fayette-Higher Elevations of Fayette-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 406 PM EDT Sat Mar 30 2024 This Hazardous Weather Outlook is for southwest Pennsylvania and northern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rainfall totals ranging from 1 to 3 inches, with localized amount up to 4 inches, are possible through Tuesday. This could result in flooding or flash flooding, along with elevated river levels, mainly late Monday and Tuesday. Severe thunderstorms are possible Monday afternoon and evening, and again on Tuesday. Damaging wind and large hail are expected to be the main hazards. Snow showers will be possible late Wednesday through Thursday, with accumulations of up to 1-3 inches possible in the ridges (locally higher in eastern Tucker County, WV). .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039-048-049-057>059-068-069-WVZ003-004-012-312015- Tuscarawas-Coshocton-Harrison-Muskingum-Guernsey-Belmont-Noble- Monroe-Ohio-Marshall-Wetzel- 406 PM EDT Sat Mar 30 2024 This Hazardous Weather Outlook is for east central Ohio, and northern West Virginia. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms this afternoon and evening. Large hail is expected to be the main hazard, though damaging straight-line wind gusts and/or a brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk for severe thunderstorms late Sunday afternoon and evening, and again Monday afternoon and evening. Large hail is expected to be the main hazard, though damaging wind is also possible. Rainfall totals ranging from 1 to 3 inches are possible through Tuesday. This could result in flooding or flash flooding, along with elevated river levels, mainly late Monday and Tuesday. Severe thunderstorms are possible again on Tuesday. Damaging wind and large hail are expected to be the main hazards. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
625 PM EDT Sat Mar 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail Warsaw 40.34N 82.00W
03/30/2024 E1.00 inch Coshocton OH Public
&&
Event Number PBZ2402014
MLBPreliminary Local Storm Report
National Weather Service Pittsburgh PA
626 PM EDT Sat Mar 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Hail Coshocton 40.25N 81.85W
03/30/2024 E0.88 inch Coshocton OH Public
&&
Event Number PBZ2402015
MLBPreliminary Local Storm Report
National Weather Service Pittsburgh PA
647 PM EDT Sat Mar 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM Hail Zanesville 39.95N 82.01W
03/30/2024 E0.88 inch Muskingum OH Emergency Mngr
&&
Event Number PBZ2402016
MLBPreliminary Local Storm Report
National Weather Service Pittsburgh PA
700 PM EDT Sat Mar 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM Hail 2 S Norwich 39.96N 81.79W
03/30/2024 M0.88 inch Muskingum OH Trained Spotter
&&
Event Number PBZ2402017
RRRPreliminary Local Storm Report
National Weather Service Pittsburgh PA
712 PM EDT Sat Mar 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Funnel Cloud Jerusalem 39.85N 81.10W
03/30/2024 Monroe OH County Official
The Belmont County EMA reported a possible funnel cloud
near the town of Jerusalem.
&&
Event Number PBZ2402018
RRRPreliminary Local Storm Report
National Weather Service Pittsburgh PA
716 PM EDT Sat Mar 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM Hail 4 SE Coshocton 40.22N 81.80W
03/30/2024 M0.88 inch Coshocton OH Public
&&
Event Number PBZ2402019
RRRThe Pittsburgh radar (KPBZ), 75 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165582, 1165583.